Alert archive / Pennsylvania / Special Weather Statements in 2021
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Aug 17, 2021, 6:55 PM EDT for Franklin County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2021, 6:55 PM EDT (22:55 UTC)
- Expired
- Aug 17, 2021, 7:30 PM EDT
- In force
- 35 min
- Issued by
- NWS State College, PA
- Hail
- 0.00 in
- Wind
- 50
County Franklin County, PA
The radar
The Sterling radar (KLWX), 96 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
987
WWUS81 KCTP 172255
SPSCTP
Special Weather Statement
National Weather Service State College PA
655 PM EDT Tue Aug 17 2021
PAZ036-172330-
Franklin PA-
655 PM EDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of southern Franklin
County through 730 PM EDT...
At 655 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greencastle, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chambersburg, Greencastle, St. Thomas, Marion, Claylick, Williamson
and Upton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3974 7785 3977 7791 3997 7775 3982 7757
TIME...MOT...LOC 2255Z 230DEG 15KT 3980 7780
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
EvanegoWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 17, 3:47 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 17, 3:47 PM EDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service State College PA 347 PM EDT Tue Aug 17 2021 .SYNOPSIS... A warm front will lift northeast away from the Susquehanna Valley this afternoon. Pennsylvania will then remain under a moist southerly flow between a subtropical ridge off of the East Coast and weak troughing over the Great Lakes the remainder of the week, which will funnel the remnants of Tropical Storm Fred across the region late Wednesday and Wednesday night. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Quasi Stnry low level frontal boundary/inverted trough along the SE edge of the swrly upper level jet axis will bring numerous showers and a few low-topped TSRA with brief periods of heavy rain late today and tonight across the NW Mtns while areas of enhanced low-level theta-e convergence across the Lower Susq Valley and Wrn Poconos will focus another area of convection drifting slowly north. Little change has been made to the high likely to categorical pops for much of the region overnight as deepening tropical moisture streams NNE into the area ahead of TS Fred's remnants. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/... Focus will shift toward the approaching remnants of TS Fred by early Wednesday morning. Latest operational suite and ensemble guidance suggest that the likely track of the remnants of TS Fred will be across the Central Ridge and Valley Region of PA which indicates the most widespread and heaviest rain occurring along and just to the west of that track with a severe weather threat and several tornadoes possible in the feeder bands streaming from SE to NW across the Susq Valley and toward the Central Mtns Wed afternoon and evening. Coordinated a Flash flood Watch with surrounding WFO for a general 1-3 inches of rain with localized, excessive 4-6 inch amounts. WPC increasing the ERO into the MDT cat for Wed and SPC may eventually head in that direction to with migrating from a MRGL to SLGT for SVR. The ground is currently fairly dry across central Pa and FFG/FFH guidance is relatively high. However, with the latest model guidance indicates a swath of 1-3 inches with local amounts up to 6 inches, that will quickly increase the threat for flash flooding in any training bands of heavy showers and low-topped TSRA. Again, any areas southeast of the eventual low track will be susceptible to localized severe weather Wed PM. Decent low to mid level flow, combined with a moist tropical airmass, could yield a few supercells and even a tornado or two in the northeast quadrant of Fred's remnants. Model consensus supports rain tapering off from west to east Wednesday night, as remnant low exits the area. Surface ridging building in from the west should result in brighter skies Thursday. However, falling heights preceding an upper trough over the Grt Lks could support scattered PM convection, especially over the western counties. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Generally drier conditions are expected in the wake of Fred, however an upper level trough will still be over the area resulting in a daily chance for pop up showers or a few rumbles of thunder. The best chance for precipitation each day will be in the afternoon and early evening. Highs will range from the mid 70s to mid 80s, generally around seasonal averages. Ridging will build in early next week which may result in drier but normal weather. We may have to wait until later next week for a decent cold front to move through which would result in a change to cooler weather. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... MVFR to VFR expected through the afternoon hours in most places before showers and thunderstorms increase into the late afternoon/early evening, especially across Southern and Western PA airfields. MVFR/IFR returns this evening and tonight accompanied by low ceilings and scattered showers, very similar to Monday night/Tuesday morning. Outlook... Wed-Fri...Restrictions likely with rounds of heavy downpours and isolated t-storms. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from late tonight through late Wednesday night for PAZ004>006-010>012-017>019-024>028-033>037-041-042- 045-046-049>053-056>059-063>066. && SYNOPSIS...Lambert/Fitzgerald NEAR TERM...Lambert/Fitzgerald SHORT TERM...Fitzgerald LONG TERM...Lambert/Evanego/Travis AVIATION...Lambert/Gutierrez/Wagner
Hazardous weather outlook, Aug 17, 3:08 PM EDT, 3 hours 47 minutes before
Hazardous Weather Outlook National Weather Service State College PA 308 PM EDT Tue Aug 17 2021 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-181915- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 308 PM EDT Tue Aug 17 2021 ...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Aug 17, 6:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
655 PM EDT Tue Aug 17 2021
PAZ036-172330-
Franklin PA-
655 PM EDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of southern Franklin
County through 730 PM EDT...
At 655 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greencastle, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chambersburg, Greencastle, St. Thomas, Marion, Claylick, Williamson
and Upton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3974 7785 3977 7791 3997 7775 3982 7757
TIME...MOT...LOC 2255Z 230DEG 15KT 3980 7780
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
EvanegoThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:13 PM EDT | Flash Flood Watch | CTP | Adams, Bedford, Blair, Cambria, Cameron, Centre and 27 more | 34 hr |
Nearby
Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.